Metal Hypersensitivity After Cardiovascular Device Implantation Presenting With Refractory Urticaria and Angioedema
Related Experiment Video
Updated: Oct 31, 2026

Implantation of Total Artificial Heart in Congenital Heart Disease
Published on: July 18, 2014
Yogesh Pandey1, Ranjit Sah2, Anusha Wosti3
1AdventHealth Orlando, Orlando, Florida, USA.
Background:
Systemic hypersensitivity after metallic cardiovascular device implantation is uncommon and may mimic spontaneous urticaria or bradykinin-mediated angioedema.
Case Summary:
A 40-year-old woman underwent implantable loop-recorder placement followed 4 days later by percutaneous closure of a secundum atrial septal defect with a 14-mm nitinol occluder. Approximately 5 months later, she developed recurrent generalized pruritic urticaria with facial, lip, and tongue angioedema despite corticosteroids, antihistamines, H2 blockade, montelukast, and epinephrine. Complement component 4 and serial C1-esterase inhibitor testing did not support C1-inhibitor deficiency. Patch testing documented nickel and chromium sensitization. Both implanted devices were surgically removed with primary septal repair.
Discussion:
The chronology, refractory phenotype, documented metal sensitization, and postexplantation nonrecurrence support an implant-associated hypersensitivity syndrome, although attribution to either device individually is not possible.
Take-Home Message:
Consider implanted-metal hypersensitivity in otherwise unexplained refractory urticaria and angioedema after cardiovascular device implantation.
Related Concept Videos
Hypersensitivity Reactions: Immune-Complex Reactions
Drug Toxicity: Allergic Reactions
Allergic Reactions: Anaphylaxis
Hypersensitivity Reactions: Delayed Hypersensitivity Reactions
Myocarditis III: Medical Management
Rheumatic Heart Disease I: Introduction